A 35-year old male with history of HIV presents to the ED after a witnessed syncopal event in clinic.  The patient walked up to front desk and collapsed.  There was no tonic-clonic activity and the patient quickly returned to baseline mental status.  He last remembered being rushed to get to clinic on time, and feeling “flushed and anxious” as he arrived.  The hospital rapid response team brought him to the ED.

On arrival he was tachycardic to the 120’s, mildly hypotensive to 107/67.  He complained of intense thirst, stating he didn’t drink much fluid today because he had several appointments.

An EKG showed T-wave inversions in the lateral precordium with no previous for comparison.  The CBC and Chem Panel were within normal limits.  He was given two liters of IV saline.

His tachycardia improved, and he felt much better ambulating around the emergency department.  The patient felt confident that “it was all dehydration, doc.  I feel much better now…can I go home?”

A cardiac ultrasound was performed:

 

 

 

His cardiac ultrasound did not seem like the heart of a normal thirty-something year old patient.  The left ventricle appears enlarged with moderately reduced systolic function.  Further review of his chart showed that he had been off his HAART meds for several years.  The clinic  had just reestablished his care.  The previous week his CD4 count was less than 10 and his HIV viral load was over 900,000.  Instead of discharge he was admitted to the observation unit, and the abnormal bedside echo was communicated to the inpatient team.  Later, a formal echo showed a left ventricular ejection fraction of 30 % and changes concerning for a dilated cardiomyopathy.

HIV-associated cardiomyopathy (HIVAC) is broadly defined as left ventricular systolic or diastolic dysfunction with or without symptoms.  There are no consensus criteria since the disease has been evolving.  Before antiretroviral therapy HIVAC presented as symptomatic systolic dysfunction with a dilated left ventricle, and was considered by some an AIDS-defining illness.  After the era of antiretroviral therapy HIVAC has changed to be minimally symptomatic with greater degrees of diastolic than systolic dysfunction.  A meta-analysis that pooled a population of 2242 asymptomatic HIV patients found the prevalence of systolic and diastolic function around 8% and 43% respectively.  The suspected pathophysiology of HIVAC includes direct infection of the myocardium by HIV or other viruses (with or without overt myocarditis), sequelae of opportunistic infections, immunosuppression, and possible toxicity of antiretroviral medications themselves.  HIVAC is an important diagnosis to consider because symptoms of heart failure or echocardiographic evidence of cardiomyopathy are associated with 6.5 and 4.0 times higher risk for death in the HIV patient, respectively.

HIVAC was traditionally considered a non-ischemic cardiomyopathy, though these lines may be more blurred today.  Coronary artery disease is now becoming an emerging area of concern in the HIV population.  Antiretroviral therapy has allowed patients to live longer with HIV.  In Western countries an increased risk of myocardial infarction has been observed in HIV-infected patients compared to the general population.  Traditional risk factors seem to be overrepresented in the HIV population, and some HIV medications themselves seem to cause dyslipidemia.  It is also theorized that chronic inflammation from the HIV infection itself promotes atherosclerotic disease, further predisposing HIV patient to heart disease.

The exact cause of our patient’s systolic dysfunction (ischemic, non-ischemic, HIV or otherwise) was not known, and additional workup would have been needed to help differentiate between these entities.  However, his ultrasound revealed signs of a possible cardiogenic cause of his collapse.  This may have been missed if we had assumed he had simple dehydration and orthostatic syncope.  Bedside cardiac ultrasound can identify several serious causes of syncope including heart failure, valvular abnormalities, pulmonary embolism, pericardial tamponade, and myxoma.  Ultrasound can also provide an estimate of the patient’s volume status.  Cardiac ultrasound should be considered in any undifferentiated syncope patient

Pearls

Cardiac ultrasound should be considered in the undifferentiated syncope patient and provides useful information not always obtainable from the history or physical exam.

HIV-associated cardiomyopathy is broadly defined left ventricular systolic or diastolic dysfunction in an HIV patient with or without symptoms.

HIV-associated cardiomyopathy is associated with increased mortality compared to an HIV-infected patient with normal cardiac function.

The causes of HIV-associated cardiomyopathy are multifactorial, but It is important to remember HIV patients are at an increased risk of coronary artery disease.

-Mark Robidoux, Emergency Ultrasound Fellow

References

Boccara F, Lang S, Meuleman C, Ederhy S, Mary-Krause M, Costagliola, Capeau J, Cohen, A. HIV and Coronary Artery Disease. Journal of the American College of Cardiology. 2013;61:511-23.

Reardon RF, Laudenback A, Joing S. Cardiac. In: Ma JO, Mateer JR, Reardon RF, Joing SA, eds. Ma and Mateer’s Emergency Ultrasound. 3rd edition. McGraw-Hill Education; 2014.

Remick J, Georgiopoulou V, Marti C, Ofotokun I, Kalogeropoulos A, Lewis W, Butler J. Heart Failure in Patients with Human Immunodeficiency Virus Infection: Epidemiology, Pathophysiology, Treatment, and Future Research. Circulation. 2014 April 29;129(17):1781-1789.

Hennepin Ultrasound Logo

New Post Notifications

Join our mailing list to receive email notification of new posts!

You have Successfully Subscribed!